Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 25, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 23, 2003, 7:15 PM MDT for Morrill County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2003, 7:15 PM MDT (01:15 UTC)
- Expired
- May 23, 2003, 8:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Morrill County, NE
The radar
The Cheyenne radar (KCYS), 147 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 927 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2549 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 240115 SVRCYS NEC123-240200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 714 PM MDT FRI MAY 23 2003 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 800 PM MDT * AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS IN EXCESS OF 60 MPH 7 MILES NORTH OF BAYARD...OR ABOUT 16 MILES EAST OF SCOTTSBLUFF...MOVING SOUTH AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE REDINGTON THIS WARNING DOES NOT INCLUDE THE CITY OF BRIDGEPORT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4193 10315 4194 10339 4146 10336 4144 10310 STARK WCJIN-WYSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:10 PM MDT, 4 hours 5 minutes earlier.
Area forecast discussion, May 23, 3:10 PM MDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 310 PM MDT FRI MAY 23 2003 .SHORT TERM...RATHER QUIET OVER CWA ATTM BUT SOME SHOWERS AND TSTRMS WILL DVLP BY THIS EVENING IN WK SFC CONVERGENGE AREA OVR FAR ERN WY. ACTIVITY WILL THEN MOVE ESE OVER NEB PANHANDLE THIS EVENING. AS WEAK SFC FRONT PUSHES SE ACROSS CWA. A LITTLE COOLER OVER THE ERN CWA SATURDAY AS SFC HIGH SLIDES WELL NE OF AREA BUT WITH WK SFC UPSLOPE FLOW CONTINUING A FEW TSTRMS AGAIN POSSIBLE MAINLY NR THE SE WY MTNS. .LONG TERM...WILL KEEP A SLIGHT CHANCE OF TSTMS OVER WRN AND SRN CWA SATURDAY EVENING. A SHARP UPPER RIDGE WILL DOMINATE THE WX SUNDAY AND FOR THE MEMORIAL DAY HOLIDAY. SOME MOISTURE AND INSTABILITY WILL BE MAINLY OVER WESTERN PART OF CWA AS MORE STABLE AIR DOMINATES THE NEBRASKA PANHANDLE. WILL GO WITH 20-30 PERCENT POPS WY PORTION CWA ...10-20 PERCENT ENOUGH FOR THE PANHANDLE. STRONG UPPER HIGH CENTER BUILDS INTO NV TUE. GFS STILL SHOWS SOME MOISTURE AND INSTABILITY SHIFTING EAST ACROSS THE CWA...SO WILL GO WITH 20 PERCENT POPS MOST OF CWA. ON WED...THE UPPER HIGH CENTER AND BUILDING RIDGE LEAN MORE OVER THE CWA...SO WILL GO WITH DRY AND WARM FORECAST. NEXT SYSTEM SWEEPING DOWN FROM THE NW WILL BRING A CHANCE OF SHOWERS/TSTMS AND COOLER TEMPS THU AND FRI. MAV MAX TEMPS LOOK TOO COOL FOR SUNDAY. .CYS... WY...NONE. NE...NONE. RE/JLH
Hazardous weather outlook, May 23, 10:33 AM MDT, 8 hours 42 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1033 AM MDT FRI MAY 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS OF SOUTHEAST WYOMING THIS AFTERNOON AND SPREAD OVER THE SOUTHEAST WYOMING PLAINS AND THE WESTERN NEBRASKA PANHANDLE LATE THIS AFTERNOON AND INTO THIS EVENING. A FEW STORMS COULD PRODUCE SOME SMALL HAIL AND GUSTY WINDS...ESPECIALLY OVER SOUTHERN PORTIONS OF THE NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE WILL BE AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE EACH DAY DURING THIS PERIOD. DESPITE AN UPPER LEVEL RIDGE PREVAILING OVER THE REGION...PERSISTENT LOW LEVEL MOISTURE AND UPSLOPE FLOW WILL HELP TO INITIATE CONVECTION EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. RE WCJIN-WYSE-WYNE
In the hours before
Local storm report, May 23, 5:41 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0541 PM MDT FRI MAY 23 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 10 NE CHADRON NE FX TORNADO
05/23/03 DAWES
0510 PM 15 W HEMINGFORD NE 0.88 IN HAIL
05/23/03 BOX BUTTE
JCHLocal storm report, May 23, 6:17 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0617 PM MDT FRI MAY 23 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0528 PM 10 NE CHADRON NE 0.75 IN HAIL
05/23/03 DAWES
JCHLocal storm report, May 23, 6:56 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0656 PM MDT FRI MAY 23 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0652 PM 15 NE SCOTTSBLUFF NE 1.75 IN HAIL
05/23/03 SIOUX
JCHThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:13 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 47 min |
| May 23, 6:39 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff | 51 min |
| May 23, 7:00 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 30 min |
| May 23, 7:28 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff | 32 min |
| May 23, 7:58 PM MDT | Severe Thunderstorm Warning | CYS | Banner | 47 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.